Ototoxicity Means “Ear Poisoning”

If your balance and hearing have been affected, you just might have been ototoxified.


Depressing? No, let’s talk about upbeat things.

If you cook meth in your basement, that’s a fun cave.


Alternatively, you might be caught and sent to prison, which is another fun cave.


Speaking of drugs, here are major ones that can cause ototoxicity.


Ototoxicity = drug-induced damage to the ear


Furosemide (loop diuretic)


NSAIDs (non-steroidal anti-inflammatory drugs)


Cisplatin and carboplatin (chemotherapy agents)

Aminoglycosides, such as gentamicin (antibiotics)

Vancomycin (antibiotic)

Erythromycin (antibiotic)


*German for and.


Renal failure can be another hazard for ototoxicity, given its impact on clearance.




  1. Lustig, L. R. (2017, January). Drug-Induced Ototoxicity. MSD Manual Professional Version. Retrieved from http://www.msdmanuals.com/en-au/professional/ear,-nose,-and-throat-disorders/inner-ear-disorders/drug-induced-ototoxicity
  2. myVMC. (2015, September 30). Ototoxicity. Retrieved from https://www.myvmc.com/diseases/ototoxicity/
  3. KidsHealth. Ototoxicity (Ear Poisoning). Retrieved from http://kidshealth.org/en/parents/ototoxicity.html

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s